Wisconsin, 2012

Hail and Damaging Winds in Wisconsin, July 18, 2012

July 18, 2012 · NWS MKX · 13 events in 7 counties and zones

A frontal boundary draped across central and southern Wisconsin was the focus for the development of thunderstorms during the day on July 18th. An upper-level wave moving out of the Plains towards the western Great Lakes provided extra dynamic lift and shear to produce severe thunderstorms with large hail up to 2 inches in diameter and damaging wind gusts up to 71 mph during the late afternoon…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A frontal boundary draped across central and southern Wisconsin was the focus for the development of thunderstorms during the day on July 18th. An upper-level wave moving out of the Plains towards the western Great Lakes provided extra dynamic lift and shear to produce severe thunderstorms with large hail up to 2 inches in diameter and damaging wind gusts up to 71 mph during the late afternoon and evening hours. There were many reports of uprooted trees and broken large tree branches and scattered reports of power outages once tree debris fell on power-lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 18, 1:56 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 1:56 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
256 PM CDT WED JUL 18 2012

.SHORT TERM...

REST OF THIS AFTERNOON AND TONIGHT - CONFIDENCE...MEDIUM.

SURFACE BOUNDARY EXTENDS FROM SE MN INTO NRN IL. SURFACE LOW
PROGGD TO TRACK TO THE SOUTHWEST AND SOUTH OF WI ALONG THE
BOUNDARY. 500 MILLIBAR PROGS SWING A COUPLE OF DIFFERENT
SHORTWAVES ACROSS SRN WI AS THE NIGHT WEARS ON. BEST MID LEVEL
FRONTOGENESIS IS TO THE NORTH WHICH IS DRIVING CONVECTION ACROSS
NRN WI. KEYING ON THE DEVELOPMENT ACROSS SRN MN AND NRN IA. THIS
IS PROGGD TO CONGEAL AND MOVE ACROSS PARTS OF SRN WI...ESP SC WI
RIDING THE INSTABILITY/CAPE GRADIENT. DOWNDRAFT CAPES ARE
1000-1200 J/KG IN THE SW CWA THOUGH MID LEVEL LAPSE RATES AND BULK
SHEAR ARE NOT THAT IMPRESSIVE. EXPECTING PRIMARY THREAT TO BE
DAMAGING WINDS. MESO MODELS...ESPECIALLY ARW...DRIVE A BOW ECHO
EAST RIGHT ACROSS THE CWA. HOWEVER THE NE CWA IS NOT AS UNSTABLE
AND DEEPER INTO THE RELATIVELY COOLER AIR...SO WIND POTENTIAL
TENDS TO DIMINISH THE FURTHER NE INTO THE CWA...THUS THE LAID OUT
ORIENTATION OF THE SVR TSRA WATCH. ANOTHER MESO MODEL TRIES TO
BRING THIS AREA INTO SC WI THEN WEAKENS IT WITH SECONDARY
DEVELOPMENT DIVING SE THROUGH IA. THIS LATTER SCENARIO HARD TO SEE
AT THIS POINT. WARM ADVECTION SIGNAL...SHORTWAVE ENERGY AND 850
TROUGH AXIS STILL HANGING BACK TO THE WEST SUGGESTS KEEPING TSRA
CHANCES GOING THROUGH THE NIGHT...BUT WILL HAVE TO SEE HOW INITIAL
COMPLEX AFFECTS LATER TRENDS.

THURSDAY - CONFIDENCE...MEDIUM

SURFACE/850 LOWS SHIFT SOUTHEAST AND WEAK WARM AIR ADVECTION
EARLY TRANSITIONS TO COOL ADVECTION. PRECIP POTENTIAL LOOKS BEST
DURING THE MORNING. DEBATED ELIMINATING IT ALTOGETHER FOR THE
AFTERNOON BUT WITH PROXIMITY OF SHORTWAVE...HUNG ONTO SOME SMALL
POPS INTO THE EARLY AFTERNOON HOURS. APPEARS THE GFS IS OVERDONE
QPF-WISE N THIS REGARD. DID SCALE BACK ON THE MORE ROBUST ALLBLEND
POPS.

THURSDAY NIGHT THROUGH SATURDAY...FORECAST CONFIDENCE MEDIUM.

A RIDGE WILL BUILD FROM IOWA TO NORTHERN MICHIGAN TO ONTARIO CANADA
DURING THIS TIME...AND THEN MOVE SOUTHEAST. GIVEN NORTHWEST FLOW
ALOFT AND SLOWLY RISING HEIGHTS ALOFT...AND ONLY WEAK SHORT WAVE
RIPPLES DROPPING SOUTHEAST...WE WILL KEEP IT DRY DURING THIS TIME
ACROSS THE COUNTY WARNING AREA.

THE NAM AND GFS DO DROP A LOW TO MID-LEVEL MOISTURE BAND SOUTH
THROUGH NORTHERN AND CENTRAL WISCONSIN ON SATURDAY...AND INTO
SOUTHERN WI SATURDAY NIGHT. BUT THE ECMWF WEAKENS THIS BAND AND
KEEPS IT OVER NORTHERN WI ON SATURDAY AND SATURDAY NIGHT. ONLY THE
GFS BRINGS PCPN/QPF INTO SOUTHERN WI. SO WILL HOLD TIGHT AND KEEP IT
DRY INTO SATURDAY..

.LONG TERM...

SATURDAY NIGHT THROUGH WEDNESDAY...FORECAST CONFIDENCE LOW TO MEDIUM.
THE FORECAST WATERS GET MUDDY SATURDAY NIGHT ON. GFS PRETTY MUCH HAS
CHANCES OF RAIN/QPF THROUGH TUESDAY WHILE THE ECMWF HAS IT ON SUNDAY
ONLY.  GFS AND ECMWF DIFFER ON STRENGTH AND SPEEDS OF SHORT WAVE
TROUGHS...MOISTURE BANDS AND RAIN/QPF AND SURFACE TROUGHS. EVENTUALLY A
FRONTAL BOUNDARY DROPS SOUTHEAST ACROSS GREAT LAKES REGION...BUT GFS
IS FASTER ON THIS...AND BRINGS IT INTO SOUTHERN WISCONSIN ON SUNDAY
WHILE THE ECMWF IS SLOWER AND BRINGS IT ACROSS ON MONDAY...BUT DRY
ON MONDAY.  WILL HAVE TO GO WITH CHANCES THROUGH THIS TIME
PERIOD...SORT OF CLIMATOLOGY.

&&

.AVIATION/00Z TAFS/...CONCERN SQUARELY CENTERED ON STRONG/SVR
THUNDERSTORMS AS COMPLEX EXPECTED CONGEAL ACROSS SE MN/NE IA AND ROLL
ACROSS SRN WI LATER THIS AFTERNOON AND THIS EVENING. DAMAGING
STRAIGHT LINE WINDS THE MAIN THREAT...ESPECIALLY WEST AND SW OF
KUES. CEILINGS/VSBYS MAY BRIEFLY DROP TO MVFR LEVELS BUT THESE
STORMS WILL BE MOVING ALONG AT A PRETTY GOOD CLIP.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TONIGHT/THURSDAY AND AVIATION/MARINE...COLLAR
THURSDAY NIGHT THROUGH WEDNESDAY...KAPELA
Hazardous weather outlook, Jul 18, 3:15 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
415 PM CDT WED JUL 18 2012

WIZ046-047-051-052-056>060-062>072-191100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
415 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THIS EVENING SOUTH OF A LINE
FROM WISCONSIN DELLS TO OCONOMOWOC TO RACINE. OTHERWISE SCATTERED
THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES THROUGH ABOUT 4 PM THURSDAY.
THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-191100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
415 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

CHANCE FOR THUNDERSTORMS TONIGHT. A SEVERE STORM POSSIBLE WIND POINT
SOUTH TO WINTHROP HARBOR THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES UNTIL ABOUT 4 PM THURSDAY.
THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH TUESDAY.

KAPELA
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jul 18, 3:15 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
415 PM CDT WED JUL 18 2012

WIZ063-068-069-182200-
DANE-GREEN-ROCK-
415 PM CDT WED JUL 18 2012

...STRONG THUNDERSTORM MOVING THROUGH NORTHERN GREEN AND SOUTHWEST
DANE COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF OREGON...MOVING EAST
SOUTHEAST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BELLEVILLE BY 435 PM CDT...
  6 MILES WEST OF BROOKLYN BY 500 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BROOKS
Local storm report, Jul 18, 3:46 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
446 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 S JANESVILLE          42.66N 89.02W
07/18/2012  M0.25 INCH       ROCK               WI   TRAINED SPOTTER

&&

RKAPELA
Special weather statement, Jul 18, 4:13 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
513 PM CDT WED JUL 18 2012

WIZ068-069-182245-
GREEN-ROCK-
513 PM CDT WED JUL 18 2012

...STRONG THUNDERSTORM MOVING FROM GREEN INTO NORTHWEST ROCK
COUNTY...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 7 MILES SOUTHWEST OF EVANSVILLE...
MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  EVANSVILLE BY 525 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

CRAVEN
Special weather statement, Jul 18, 4:17 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
517 PM CDT WED JUL 18 2012

WIZ062-067-182315-
IOWA-LAFAYETTE-
517 PM CDT WED JUL 18 2012

...STRONG THUNDERSTORMS MOVING INTO NORTHWEST LAFAYETTE AND
SOUTHWEST IOWA COUNTIES...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES WEST OF
MINERAL POINT TO 13 MILES SOUTHWEST OF MINERAL POINT TO 19 MILES
SOUTHWEST OF MINERAL POINT...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BELMONT BY 535 PM CDT...
  MINERAL POINT AIRPORT AND MINERAL POINT BY 600 PM CDT...
  DODGEVILLE BY 615 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

CRAVEN

The radar

The La Crosse radar (KARX), 106 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Sauk

When
July 18, 4:41 PM CST
Where
Sauk County, Lone Rock Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.210, -90.190

Thunderstorm Wind, Iowa

When
July 18, 4:42 PM CST
Where
Iowa County, 2 mi N of Highland
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.079, -90.380

Law enforcement officials reported a hay wagon was blown over by severe thunderstorm wind gusts estimated at 65 mph (56 knots).

Hail, Rock

When
July 18, 4:43 PM CST
Where
Rock County, Evansville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.780, -89.300

Hail, Rock

When
July 18, 4:50 PM CST
Where
Rock County, 4 mi N of Orfordville
Measured
2 in hail
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
42.688, -89.250

Hail up to 2 inches in diameter damaged the roof on a farm house 4 miles north of the town of Orfordville.

Thunderstorm Wind, Rock

When
July 18, 4:50 PM CST
Where
Rock County, 2 mi N of Orfordville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.659, -89.250

A trained spotter reported many large tree branches blown down by damaging thunderstorm winds estimated to be 58 mph (50 knots).

Thunderstorm Wind, Sauk

When
July 18, 4:50 PM CST to 5:15 PM CST
Where
Sauk County, Sauk City
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.270, -89.730

Law enforcement officials reported building damage in Sauk City caused by severe thunderstorm wind gusts estimated at 80 mph (70 knots).

Thunderstorm Wind, Iowa

When
July 18, 4:51 PM CST
Where
Iowa County, 7 mi NNW of Dodgeville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.064, -90.183

Law enforcement officials reported trees and power lines blown down by severe thunderstorm wind gusts estimated at 65 mph (56 knots).

Thunderstorm Wind, Rock

When
July 18, 4:54 PM CST
Where
Rock County, 1 mi ENE of Orfordville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.636, -89.232

A trained spotter reported trees and power lines blown down by severe thunderstorm wind gusts estimated at 65 mph (56 knots).

Thunderstorm Wind, Dane

When
July 18, 5:35 PM CST
Where
Dane County, 1 mi E of Mt Horeb
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.000, -89.710

A trained spotter measured a severe thunderstorm wind gust of 71 mph (62 knots).

Thunderstorm Wind, Green

When
July 18, 6:12 PM CST to 6:15 PM CST
Where
Green County, 3.3 mi SW of Monroe
Measured
53 kt (61 mph) measured gust
Reported by
Amateur Radio
Coordinates
42.566, -89.676

A ham radio operator measured a severe thunderstorm wind gust of 61 mph (53 knots).

Lightning, Rock

When
July 18, 6:20 PM CST
Where
Rock County, 3 mi NW of Orfordville
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.661, -89.292

Law enforcement officials reported a telephone pole caught fire after being struck by lightning northwest of Orfordville.

Thunderstorm Wind, Jefferson

When
July 18, 6:25 PM CST
Where
Jefferson County, 5 mi SW of Watertown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.149, -88.790

A trained spotter reported a severe thunderstorm wind gust estimated at 60 mph (52 knots).

Thunderstorm Wind, Racine

When
July 18, 7:11 PM CST
Where
Racine County, 7 mi NW of Downtown Racine
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.792, -87.898

A ham radio operator reported a severe thunderstorm wind gust estimated at 65 mph (56 knots).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404646, 404647, 404642, 404643, 404645, 404649, 404648, 404650, 404651, 404652, 404655, 404653, 404654.